PainRelief.com Interview with:
Tony Antoniou PhD
Department of Family and Community Medicine
Li Ka Shing Knowledge Institute
St. Michael’s Research Institute
PainRelief.com: What is the background for this study?
Response: Acetaminophen is used by millions of people worldwide and included as an ingredient in hundreds of over the counter products for pain and the common cold. Accidentally taking more than the safe dose of the drug is therefore possible. This is important because taking too much acetaminopohen can lead to potentially serious and fatal liver injury.
In Canada, changes to acetaminophen product labels warning individuals of the risk of taking too much of the drug and letting consumers know that the product can take acetaminophen were made to try and prevent accidental overdoses. We studied whether these label changes had any impact on the number of people being hospitalized with accidental acetaminophen overdose over a 16-year period.